This Friday, the Food and Drug Administration (FDA) issued a warning to women to neither use nor purchase Mommy’s Bliss Nipple Cream due to two potentially harmful ingredients contained in the cream.
Mommy’s Bliss Nipple Cream is marketed by MOM Enterprises Inc. of San Rafael, California and is targeted to nursing mothers to help soothe dry or cracked nipples. According to the FDA, MOM Enterprises’ Mommy’s Bliss Nipple Cream contains two ingredients that may cause respiratory distress, vomiting, and diarrhea in infants. The potentially harmful ingredients in the cream are chlorphenesin and phenoxyethanol.
Chlorphenesin is not commercially available in the United States and is a muscle relaxant that works by blocking nerve impulses—pain sensations—sent to the brain. Chlorphenesin is prescribed in the treatment of injuries and other painful muscular conditions. Chlorphenesin may cause dizziness or drowsiness; alcohol and many other drugs can increase the effects of chlorphenesin, including a wide variety of antihistamines, painkillers, and antidepressants. Chlorphenesin can also cause headache, nervousness, and insomnia. It is not known whether chlorphenesin passes into breast milk; however, chlorphenesin is not approved for use in children.
Phenoxyethanol is an organic chemical compound, a glycol ether. Emerging research just this week indicates that men working as painters and decorators who are exposed to glycol ethers are more likely to have poor semen quality. Phenoxyethanol is a common cosmetic preservative always used in collaboration with other preservatives; glycol ether is often used in dermatological products such as skin creams and is also used as a fixative for perfumes; an insect repellent; a topical antiseptic; a solvent for cellulose acetate, some dyes, inks, and resins; and in preservatives and pharmaceuticals. Phenoxyethanol is a skin irritant and a moderate-to-severe eye irritant, which may cause serious eye damage, including possible corneal injury. In the lab, pheoxyethanol has caused developmental toxicity under conditions of overexposure; hemolysis—rupture of the red blood cells; kidney and liver damage; central nervous system depression; and lesions in brain, lungs, and liver. Contact with lips, tongue, and mucous me
mbranes can result in numbness because of its anesthetic effect. Phenoxyethanol is toxic when ingested and results in gastrointestinal irritation with nausea, vomiting, and diarrhea, with possible liver and kidney side effects. Signs of overexposure may also include central nervous system depression characterized by excitement, followed by headache, dizziness, and drowsiness. Advanced stages may cause collapse, unconsciousness, coma, and even death. Repeated prolonged and widespread contact may result in significant skin irritation and the possible absorption of potentially harmful amounts.
“FDA is particularly concerned that nursing infants are being unwittingly exposed by their mothers to this product with dangerous side effects,” said Janet Woodcock, director of the Center for Drug Evaluation and Research. “Additionally, these two ingredients may interact with one another to further compound and increase the risk of respiratory depression in nursing infants.”
The company has stopped selling the cream and the FDA said consumers should stop using the cream and consult a doctor if they experience problems or believe that their infant may have experienced problems due to the product. Mothers whose children may have suffered adverse effects because of this product should contact the FDA’s MedWatch at 800-332-1088.